Freezing Fog, Northern Blue Mountains
- When
- February 27, 7:00 AM PST
- Where
- Northern Blue Mountains forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
Dense freezing fog and icy roads with a dusting of snow caused a 12 vehicle crash with minor injuries on I-84 near Deadman's Pass. Visibility was reduced to 100 feet or less in spots.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Dense freezing fog and icy roads with a dusting of snow caused a 12 vehicle crash with minor injuries on I-84 near Deadman's Pass. Visibility was reduced to 100 feet or less in spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 27, 3:48 AM PST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 348 AM PST MON FEB 27 2012 UPDATED FOR AVIATION DISCUSSION .SHORT TERM...TODAY THROUGH WEDNESDAY...SYNOPSIS SUMMARY: AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NEXT FEW DAYS. THERE WILL BE WIND AND LOWER ELEVATION RAIN AND MOUNTAIN SNOW WITH A COUPLE OF PACIFIC STORMS THAT ARE FORECAST TO MOVE ACROSS THE REGION TODAY THROUGH WEDNESDAY. HOWEVER...THE AMOUNT OF WIND EXPECTED IS NOT AS GREAT AS PREVIOUSLY EXPECTED. THERE WILL ALSO BE AREAS OF RAIN AND MAINLY MOUNTAIN SNOW WHICH MAY RESULT IN MODERATE ACCUMULATIONS ON WEDNESDAY. CURRENTLY THERE ARE LIGHT TO MODERATE BANDS OF SNOW MOVING ACROSS THE BLUE MOUNTAIN FOOTHILLS AND THE LOWER COLUMBIA BASIN OF BOTH OREGON AND WASHINGTON EACH. HAVE BEEN HANDLING THESE WITH NOWCASTS AS ONLY VERY LIGHT ACCUMULATIONS ARE EXPECTED. THESE ARE MOSTLY POST FRONTAL UP SLOPE SNOW SHOWERS THAT ARE IN CONJUNCTION WITH AN UPPER TROUGH MOVING ACROSS THE AREA. THE SURFACE LOW PRESSURE CENTER IS JUST SOUTH OF KPDT AND KALW WHICH IS CAUSING THESE SNOW SHOWERS TO MOVE IN FROM THE NORTH-NORTHEAST...WHICH IS BEING ENHANCED AS THEY MOVE UPSLOPE OVER THE GENTLE SLOPING TERRAIN FROM THE LOWER COLUMBIA BASIN INTO THE BLUE MOUNTAIN FOOTHILLS. THESE SNOW SHOWERS WILL DECREASE LATER THIS MORNING AS DRIER AIR MOVES INTO THE REGION AND THE UPPER TROUGH MOVES TO THE SOUTHEAST. THERE WILL BE A BRIEF INTERLUDE OF DRYNESS AS AN UPPER SHORTWAVE RIDGE MOVES ACROSS THE FORECAST AREA FROM LATE THIS MORNING THROUGH TONIGHT. THE NEXT WEATHER SYSTEM TO MOVE INTO THE REGION WILL BEGIN TO SPREAD PRECIPITATION EAST OF THE CASCADE CREST BY LATE TUESDAY AFTERNOON... INCREASING OVERNIGHT AND INTO WEDNESDAY. TIGHTENING SURFACE PRESSURE GRADIENTS COMBINED WITH A LOW LEVEL JET STREAM OF AIR AT 700 MB TO 850 MB WILL AND DOWNWARD MOTION WITH AND BEHIND ANOTHER COLD FRONT WILL CAUSE WINDY CONDITIONS TO DEVELOP ON WEDNESDAY. MAY NEED WIND ADVISORIES FOR MANY PORTIONS OF THE FORECAST AREA FROM CENTRAL OREGON NORTHWARD TO THE EASTERN COLUMBIA RIVER GORGE AND EASTWARD ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS AND ALSO THE YAKIMA AND KITTITAS VALLEYS. AT THIS TIME WIND SPEEDS ARE NOT EXPECTED TO REACH OR EXCEED WIND ADVISORY LEVELS SO WILL NOT BE ISSUING ANY HIGH WIND WATCHES WITH THIS SYSTEM...NOT YET AT LEAST. IT IS TOO SOON TO ISSUE WIND ADVISORIES AT THIS TIME BUT WILL HIGHLIGHT THEM IN THE HAZARDOUS WEATHER OUTLOOK AND HERE IN THIS FORECAST DISCUSSION. IN ANY EVENT EXPECT A WINDY DAY ON WEDNESDAY IN MOST AREAS WITH WIND ADVISORIES LIKELY TO BE ISSUED EITHER LATE TODAY OR EARLY ON TUESDAY. THERE IS ALSO A POTENTIAL FOR MODERATE AMOUNTS OF SNOW IN THE BLUE MOUNTAINS AND IN THE CASCADES WITH THIS SYSTEM ON WEDNESDAY. LITTLE OR NO SNOW...BUT RAIN INSTEAD...IS EXPECTED IN THE LOWER ELEVATIONS OF THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS. IT IS ALSO TOO SOON TO ISSUE ANY WINTER WEATHER ADVISORIES AT THIS TIME...BUT MAY NEED THEM FOR THE BLUE MOUNTAINS AND ALSO THE CASCADE EAST SLOPES. COOL TEMPERATURES... WELL BELOW NORMAL...WILL PERSIST TODAY UNDER MOSTLY CLOUDY SKIES AND WITH RAIN AND/OR SNOW SHOWERS. THEN THERE WILL BE A WARMING TREND WITH SNOW LEVELS INCREASING ON TUESDAY AND WEDNESDAY. HOWEVER...SNOW LEVELS WILL REMAIN LOW ENOUGH FOR SNOW ACCUMULATIONS IN THE MOUNTAINS. 88 .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA PROVIDING WESTERLY FLOW. UPSLOPE SHOWER ACTIVITY LOOKS TO BE LIKELY ALONG THE BLUE MOUNTAINS. RIGHT NOW 24 SNOW AMOUNTS LOOK TO BE IN THE 3-5 INCH RANGE. HOWEVER THIS SET UP IS VERY SIMILAR TO THAT OF THE LAST WEEKENDS SYSTEM WHICH PROVIDED SEVERAL INCHES OF SNOW TO THE SKI BLUEWOOD AND TOUCHE AREA. WOULD NOT BE SURPRISED TO SEE SOME KIND OF HIGHLIGHT IN THE NEXT 48 HOURS FOR THE AREA...UNLESS THE TIMING OF THE SYSTEM IS SLOWED DOWN. THE WEST SIDE OF THE OREGON CASCADES IS EXPECTED TO PICK UP SEVERAL INCHES OF SNOW AS WELL WITH THIS SYSTEM. DETERMINING HOW MUCH SLOP OVER THERE WILL BE ALONE THE EAST SLOPES OF THE OREGON CASCADES WILL BE THE CHALLENGE OVER THE NEXT COUPLE OF DAYS. EVEN WITH THE STRONG WINDS ALOFT LAST SATURDAY THERE WAS ENOUGH MOISTURE OVER THE CASCADES THAT SEVERAL INCHES OF VERY WET SNOW ACCUMULATED IN THE SUNRIVER...LAPINE...AND SISTERS AREA OVERNIGHT...AND THIS NEXT SYSTEM CERTAINLY DOES NOT SEEM TO BE LACKING IN THE OVERALL MOISTURE CONTENT. WINDS WILL BE MAINLY OUT OF THE WEST AND MAY BE GUSTING AROUND 30MPH ACROSS THE LOWER ELEVATIONS WEDNESDAY NIGHT AND THURSDAY. WOULD NOT RULE OUT SOME WIND HIGHLIGHTS AS WELL. AS THE SYSTEM TRANSITIONS TO NORTHWEST FLOW ON FRIDAY...EXPECT LINGERING UPSLOPE SHOWERS ALONG THE BLUE MOUNTAINS...WITH LIGHTER SNOW ACCUMULATIONS ASSOCIATED. A WEAK SHORTWAVE WILL PUSH ACROSS THE AREA FRIDAY NIGHT AND MAY PRODUCE BREEZY CONDITIONS...AND SLIGHTLY INCREASE SHOWER POTENTIAL ALONG THE LOWER ELEVATIONS. OTHERWISE THE MAIN CHANCE FOR POPS WILL REMAIN ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES AND THE BLUE MOUNTAINS. A BRIEF WEAK RIDGE WILL BUILD ACROSS SATURDAY. 850MB TEMPERATURES WARM TO 1-4 DEGREES CELSIUS FOR THE DAY SATURDAY AND INTO SUNDAY MORNING. THIS ALONG WITH SOUTHERLY FLOW ALOFT WILL ALLOW FOR TEMPERATURES TO CREEP BACK UP INTO THE UPPER 50S...OR POSSIBLY THE LOWER 60S IN THE WARMER AREAS. TIMING OF THE NEXT FRONTAL SYSTEM WILL DETERMINE WEATHER OR NOT THE WARM TEMPERATURES WILL CARRY OVER TO SUNDAY. FOR NOW HAVE NOT MADE ANY ADJUSTMENT IN THE SUNDAY PERIOD...WHICH IS ABOUT 7-10 DEGREES COOLER THAN SATURDAYS HIGHS. ANOTHER THING TO MONITOR WILL BE THE POTENTIAL FOR FREEZING RAIN IF COLD AIR DAMMING OCCURS ALONG THE KITTITAS VALLEY ON SATURDAY AND SUNDAY. FOR NOW ONLY HAVE POPS AS A SLIGHT CHANCE TO LOW CHANCE FOR THIS TIME PERIOD...DUE TO THE FACT THAT THIS IS STILL A WEST NORTHWEST FLOW ALOFT AND WOULD FAVOR A RAINSHADOW EFFECT TO THE KITTIAS VALLEY. THE NEXT FRONTAL SYSTEM LOOKS TO COME THROUGH THE AREA SOMETIME SUNDAY AND WILL LIKELY HAVE A SIMILAR POST FRONTAL PATTERN INTO EARLY NEXT WEEK AS THE WEDNESDAY SYSTEM. WEBER && .AVIATION...12Z TAFS...A WEAK LOW PRESSURE SYSTEM IS OVER SOUTH CENTRAL WASHINGTON AT THE MOMENT. THIS SYSTEM WILL CONTINUE TO DRIFT SOUTH THROUGH THE AREA OVER THE NEXT 6 TO 12 HOURS. THIS SYSTEM IS KEEPING ISOLATED TO SCATTERED SHOWERS, MOSTLY SNOW, OVER THE COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS TONIGHT. EXPECT THESE SHOWERS TO AFFECT KPDT...KALW...AND KPSC. IFR/MVFR CONDITIONS CAN BE EXPECTED WITH THESE SHOWERS. SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTH WILL OVERSPREAD THE ENTIRE REGION BY EARLY MORNING. THIS NORTH FLOW SHOULD CAUSE UPSLOPE INDUCED IFR/MVFR CONDITIONS WITH LIGHT SNOW AT KRDM AND KBDN OVERNIGHT. ALSO THIS FLOW SHOULD CAUSE SOME MVFR CIGS TO KPDT, AS WELL AS KEEP A FEW SNOW SHOWERS IN THE VICINITY UNTIL DAYBREAK. WINDS WILL FAVOR NORTHERLY DIRECTIONS AND SPEEDS 8 TO 12 KTS, ESPECIALLY ON MONDAY. WEBER && .PRELIMINARY POINT TEMPS/POPS... PDT 33 20 45 40 / 20 0 0 40 ALW 36 23 44 35 / 20 10 10 40 PSC 39 24 43 34 / 0 0 0 80 YKM 38 19 36 29 / 0 0 10 80 HRI 36 23 41 34 / 10 0 0 80 ELN 37 17 35 24 / 0 0 20 80 RDM 33 15 40 29 / 20 0 20 80 LGD 35 14 38 30 / 20 10 10 70 GCD 34 14 41 29 / 20 0 10 80 DLS 42 24 37 36 / 0 0 20 90 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN TUESDAY : GREEN WEDNESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/89/90
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
555 AM PST MON FEB 27 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
281345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
5551 AM PST MON FEB 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EASTERN COLUMBIA
RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
AN AREA OF LIGHT TO MODERATE SNOW IS MOVING TO THE WEST SOUTHWEST
ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS OF
OREGON AND INTO THE EASTERN COLUMBIA RIVER GORGE EARLY THIS MORNING.
THE AREA OF SNOW IS DECREASING IN COVERAGE AND INTENSITY AS IT
CONTINUES TO MOVE TO THE WEST SOUTHWEST. THE SNOW SHOULD BE OUT OF
THE AREA BY LATE THIS MORNING. HIGH PRESSURE WILL BUILD IN AND BRING
DRIER BUT CONTINUED COLD CONDITIONS TO THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW TUESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON
SNOW WEDNESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL MOVE INTO THE REGION
AGAIN LATE ON TUESDAY AND CONTINUE INTO WEDNESDAY. THIS SYSTEM HAS
THE POTENTIAL TO BRING MODERATE TO HEAVY AMOUNTS OF SNOW TO THE
CASCADES AND THE NORTHEAST OREGON AND SOUTHEAST WASHINGTON
MOUNTAINS. EVEN THOUGH SNOW LEVELS WILL RISE THE SNOW LEVEL WILL
REMAIN LOW ENOUGH FOR POSSIBLE SIGNIFICANT ACCUMULATIONS IN THE
MOUNTAIN PASSES. ADVISORIES AND/OR WARNINGS MAY BE NEEDED FOR THE
MIDDLE OF THIS WEEK. AN UPPER RIDGE WITH DRIER CONDITIONS WILL THEN
BUILD OVER INTO THE REGION FOR THE REST OF THE WEEK INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 freezing fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361753.